I’d been thinking my next blog post would include some kind of derisive commentary about “chemo brain,” a term I’ve run across on cancer discussion boards and some of the cancer literature, where it is sometimes listed amidst the A-to-Z compendium of misery called chemotherapy side effects.
Here’s what the Cancer Alliance for Research, Education and Survivorship says (it's one of those gimmicky acronyms, so naturally I discount their literature):
The phrase “chemo brain” has come to be used by cancer survivors to describe changes in memory, attention, concentration, and abilities to perform various mental tasks that are associated with receiving chemotherapy treatments for cancer.[i]
I take roughly the same view of chemo brain that I take of “pregnancy brain,” “widow brain,” and all the other excuses humans devise for our failings.
With that caveat, I may invoke it to explain my particular failing for today. But first, some context. I had my last adriamycin-cytoxan (AC) infusion last Wednesday. Either the side effects accumulated, or I let my emotional guard down and allowed myself to feel them more. I also bagged regular exercise to relieve the strain on my kids and others (needless to say, it is beginning to feel like an interminable wait until Sept. 6 when kindergarten starts).
And so from about Saturday to Tuesday I felt unwell. Fatigue, lightheadedness and a chemical smell coming from inside me made me want to crawl under a rock. Basically, I started being a total baby, and fantasized about skipping the four taxol infusions, which among other things can cause permanent neuropathy. I posted this on a cancer discussion board yesterday:
I finished AC last week, have felt kind of "off" since then. My dread of taxol increases with each day, to the point that I am performing google searches like, "stage 3 breast cancer outcomes without taxol." (My scant findings suggest skipping taxol does decrease survival by some 10-20 percent).
I'm about to call my oncologist for advice or maybe just some cheerleading. In the end I expect I'll do it--I'm the sole living parent of two kids I want to raise--but the emotional toll of poisoning myself is beginning to get to me. I have this deep inner feeling that the chemo gives you kind of a false sense of security--you win the battle but lose the war--as it ultimately weakens you...
Any thoughts or insights? Thanks.
I didn’t call my oncologist, and I haven’t checked the discussion board to see if anyone responded, and I’ll get over my little snit and do what I have to do. I don’t want to set off World War Three with this posting—I know there are those who claim to have healed themselves with broccoli sprouts and turmeric and cannabis oil. Despite my whining and my preference for broccoli over neurotoxins, I plan to stay the course. That doesn’t change my belief that in 100 years medical historians will view today’s chemotherapy as little better than bloodletting, but as they say of democracy, “It’s the worst system there is, but it’s better than all the rest.”
So, on to today’s mishap. In short, I destroyed the front end of my sister-in-law’s car. No humans were injured. It was wholly and unquestionably my fault. And no, there was no cell phone involved (if you must know, there was a water bottle involved, but I don't want to talk about it). I was heading to the ferry to go to Swedish for my nadir counts, which is cancer-speak for a blood draw one week after chemotherapy, the low point in a two-week infusion cycle. To date my white blood counts in particular have been quite low at nadir (at which point I am instructed to act like someone with HIV or OCD), but they have rebounded to acceptable levels by the time the next infusion comes along.[ii]
Back to the story. The car was butt-ugly but driveable, and the people I rear-ended kindly took some photos and let me try to make the ferry. You should have seen the looks I got, a bald lady behind the wheel of a mangled Subaru on picture-perfect Bainbridge Island. It almost made me smile.
I parked my newly-minted junker, ran for the still-docked boat, and was turned away by one of the more mean-tempered ferry workers I’ve encountered. I allowed myself a couple tears by the gangplank as I watched the vessel depart.[iii] Then I called my doctor (read: nurse) to say I would miss my appointment, and convinced her to let me get my blood drawn at a Virginia Mason clinic I’d spotted on the island.
I drove to Modern Collision (as opposed to old-fashioned crashes?), where I left the car for an estimate with a guy named Tim who seemed to feel my pain. Suffice to say, if the car weren’t so new and so nice (i.e., if it were my car) it would be totaled. Contrary to my longtime understanding, my Juneau State Farm people told me when I called insurance doesn’t follow the driver, it follows the vehicle. Grrrr. Car insurance is a lose-lose gambit and I'd rather pay than raise someone else’s insurance premiums forevermore.
I left Tim and the wreck of a car and walked to the Virginia Mason clinic. More stares at the bald lady lurching along on the four-inch shoulder. The walk was about four miles and I needed it.
On the way I passed Temple Kol Shalom, which looks like a house and, I’m told, was someone’s house until she died and bequeathed it to the tribe. Rosh Hashana, the Jewish New Year, is next week, and I peeked into the empty house-cum-synogogue vaguely looking for a High Holidays schedule. The building’s origin reminded me of Temple Sukkat Shalom in Juneau, which was an abandoned childcare--complete with unused diapers and inexplicable crates of rotting eggs--when we "won" it by sealed bid ten years ago. I hope to make it to services next week, though it coincides with my taxol infusion.[iv]
After getting my blood drawn, I went to a café to indulge in a bowl of soup and got a pterodactyl-shaped cookie to bring back to Alder. I then availed myself of Bainbridge’s public transportation system, concluding that while the bus driver is nicer than the ferry loading guy, the bus schedule and route are vastly inferior.
I don’t have any great insight to draw from today’s misadventures, except to say that life ebbs and flows, and I’m repeatedly humbled and buffeted and baffled by the unexpected. Life is one long lesson in letting go... and as soon as I let go of the mistakes, I recall the many beautiful moments of this past week and a half, which I will try to highlight with photos. (Sadly I neglected to take pics of my dad or Emma, Libby and Steve, whose visits truly cheered us.)
One thing that helped right my sense of wrong today was doing a mitzvah[v] for a friend. After nearly three years of being on the receiving end of others’ generosity, being able to extend tangible help to someone else buoyed my spirits. I can understand why some who find themselves at the bottom rungs of society become embittered, even or especially toward those who offer aid. It saps a person of vitality and pride to perpetually take. I see how my own children respond when they feel they have been genuinely useful.[vi]
Speaking of my children, I want to close this with a paean to Rosie and Alder, who showed me so much patience and gave each other so much love this past week. I told Rosie before she left Monday for her Big Bad Back-East Middle School Adventure that I’m proud of her.
She asked why. There were so many reasons but I said, for your resilience.
She asked what that means I said it’s like when a flower gets stepped on, and it pops up and blooms again. She didn’t say anything else. I hope she understood how much I admire her strength.
[i] The Mayo Clinic is more skeptical:
Chemo brain is a common term used by cancer survivors to describe thinking and memory problems that can occur after cancer treatment. Chemo brain can also be called chemo fog, chemotherapy-related cognitive impairment or cognitive dysfunction.
Though chemo brain is a widely used term, it's misleading. It's unlikely that chemotherapy is the sole cause of concentration and memory problems in cancer survivors.
Despite the many questions, it's clear that the memory problems commonly called chemo brain can be a frustrating and debilitating side effect of cancer and its treatment. More study is needed to understand this condition.
[ii] Today’s results: white blood count is low, but consistent with my other nadir counts. Red blood count is the lowest it’s been and according to my nurse would explain this week’s fatigue.
[iii] While these were rare real tears, my eyes have been watery the past few weeks. This is another creepy chemo side effect, as explained by National Cancer Institute: “Sometimes, chemotherapy can seep out in your tears, which can cause your eyes to water more than usual.”
[iv] WHOOPS! I just checked on line and they want $250 per person for non-members for tickets for High Holidays services. Ha ha, and I thought it was like Juneau!
[v] Usually translated from the Hebrew as “good deed;” also means commandment. I’m partial to the Hebrew as it sounds less puritanical than the English.
[vi] Completely gratuitous footnote for cousin Cory.
... and now for some pics
|A bagel and a snuggle at the park.|
|Loved visiting Heather and family in Bellingham|
|YUM! Our friend Antonio opened Cafe Rumba, a Peruvian sandwich place in Bellingham!|
|My high school friend Emma came all the way from Spain to snap this pic :)|
|With my girl at Island Cool for frozen yogurt.|
|Playing at the beach. That's a dilapidated picnic table they upended.|
|Rosie and Alder spent an entire day building this fort.|
|Interior of said fort, which they slept in.|
|Self-portrait following today's debacle.|